Mississippi, 2003

Flash Flood and Hail in Mississippi, July 18 to 19, 2003

July 18 to 19, 2003 · NWS MEG · 5 events in 2 counties and zones

2 hail, 2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 18, 2:30 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 18, 2:30 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT FRI JUL 18 2003

THE MCS OVER THE WRN KY/NW TN HAS WEAKENED. ANOTHER COMPLEX OF TSTMS
NEAR STL WILL MOVE SWD INTO OUR AREA LATER THIS EVENING AND
OVERNIGHT. OTHER SCT TSTMS FROM DAYTIME HEATING WILL OCCUR THIS
AFTERNOON AND EVENING. INSTABILITY AND SOME SHEAR WILL CONT TO
SUPPORT SVR POTENTIAL DURING PM HOURS. CLOUDS AND TSTMS WILL JUSTIFY
THE EXPIRATION OF THE CURRENT HEAT ADVISORY.

THE MCS UPSTREAM WILL POSSIBLY BE ONGOING SAT AM AND PROVIDE A FEW
LEFTOVER BOUNDARIES FOR SCT PM TSTMS SAT PM. A FEW STORMS COULD BE
SVR AGAIN SAT. A WEAK FRONTAL BOUNDARY MAY SNEAK IN FROM THE N LATE
SAT BEFORE DISSIPATING EARLY SUN. WARM AIR ALOFT WILL ADVECT IN FROM
THE W SUN AND PROVIDE GOOD CAPPING. WILL GO ONLY 10 POPS SUN WITH A
DRY FCST.

THE NEXT COLD FRONT APPROACHES FROM THE NW MON NITE AND MOVES
THROUGH THE CWA TUE. TSTMS ARE POSSIBLE MON PM WITH THE BEST CHC MON
NITE-TUE. AN UNSEASONABLY COOL AND DRY AIRMASS WILL BUILD IN WED-FRI
AS THE UPPER HIGH SHIFTS FARTHER TO THE W AND ALLOWS FOR A HIGH
AMPLITUDE TROUGH TO DEVELOP OVER THE MS RVR VLY.

.MEG...NONE.

SWC
Hazardous weather outlook, Jul 18, 2:40 PM CST, 19 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE REGION.

AN UPPER LEVEL DISTURBANCE COMBINED WITH A WEAK COLD FRONT WILL
CONTINUE TO TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. A FEW STORMS MAY BE SEVERE. DAMAGING WINDS AND LARGE HAIL
WILL BE THE MAIN SEVERE WEATHER THREATS. THE MOST LIKELY TIME FOR
SEVERE WEATHER IS FROM NOW THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY
ACROSS THE ENTIRE MID-SOUTH. AGAIN...THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY...AS THE
NEXT WEATHER SYSTEM AFFECTS THE MID-SOUTH. A FEW STORMS MAY BE
STRONG.

AFTERNOON HIGH TEMPERATURES WILL RISE INTO THE MID 90S ON SUNDAY AND
MONDAY...BRINGING HEAT INDICES CLOSE TO 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...AND
AGAIN ON SATURDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Local storm report, Jul 18, 2:24 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
324 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    MARTIN                    TN   WIND DAMAGE
07/18/03   WEAKLEY                        TREES DOWN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, De Soto

When
July 18, 2:59 PM CST to 3:10 PM CST
Where
De Soto County, Horn Lake
Measured
0.88 in hail
Property damage
$100
Reported by
TRAINED SPOTTER
Coordinates
34.967, -90.033

Thunderstorm Wind, Tunica

When
July 18, 3:30 PM CST to 3:35 PM CST
Where
Tunica County, Tunica
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.683, -90.383

Several power lines were blown down.

Hail, De Soto

When
July 18, 3:38 PM CST to 3:45 PM CST
Where
De Soto County, Eudora
Measured
1 in hail
Property damage
$150
Reported by
EMERGENCY MANAGER
Coordinates
34.833, -90.150

Flash Flood, De Soto

When
July 18, 3:40 PM CST to 5:30 PM CST
Where
De Soto County, Horn Lake
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.875, -89.992 (the zone’s center; the record gives no point)

Some streets were flooded.

Thunderstorm Wind, Tunica

When
July 19, 3:40 AM CST to 3:45 AM CST
Where
Tunica County, Robinsonsville
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.817, -90.317

An RV trailer was overturned.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329871, 5329872, 5329873, 5329874, 5329875.